SYMPTOM MANAGEMENT. Linda K. Connelly, ARNP, MSN M. Catherine Hough, PhD, RN Updated: C. Cummings RN, EdD University of North Florida College of Health School of Nursing. DEFINITIONS.
Linda K. Connelly, ARNP, MSN
M. Catherine Hough, PhD, RN
Updated: C. Cummings RN, EdD
University of North Florida
College of Health
School of Nursing
Symptoms are “perceived indicators of change in normal functioning as experienced by patients…………they are the red flags of threats to health.”
“Symptoms can occur alone or in isolation from one another, but, more often, multiple symptoms are experienced simultaneously.”
Lenz, et al, 1997
Develops slowly and the the patients adapts to his limitations
REMEMBER: Treat underlying cause
Anxiolytics such as lorazepam (Ativan) or xanyx (something to relax them
Both nausea and vomiting are protective mechanisms against toxins
(may be assoc w/ tachcardia, flushing, diaphoresis may be related to cholergenic track…
Often chemo will cause vomiting w/out nausea
Distinguish between the 3 main causes:
Comfort level, hydration, nausea and vomiting severity, nutritional status, food and fluid intake, nutrient intake
Distraction, medication administration, progressive muscle relaxation, simple guided imagery, therapeutic touch
it says it is, existing whenever
the person says it does.
(Lewis, Heitkemper & Dirksen, 2004, p. 132)
Almost always responsive to opioids
Comfort level, pain control, pain level, pain: disruptive effects
Analgesic administration, pain management, PCA assistance
"If a pain occurs, there should be a prompt oral administration of drugs in the following order: non-opioids (aspirin or paracetamol); then, as necessary, mild opioids (codeine); or the strong opioids such as morphine, until the patient is free of pain. To calm fears and anxiety, additional drugs - "adjuvants" - should be used. To maintain freedom from pain, drugs should be given "by the clock", that is every 3-6 hours, rather than "on demand".
“…since it was introduced in 1986 there has been a major development in the field of palliative medicine and thus some of the recommendations have been modified:
Pain relief should be provided to all seriously ill and dying patients, not only cancer
the middle step of the ladder using mild opioids is often skipped in seriously ill and dying patients as their pain is so severe that strong opioids are needed.
Adjuvant drugs should also be used to treat neuropathic pain and other specific pain conditions.
A 76 y/o man is in a home hospice program with end stage metastatic prostate cancer and severe COPD. He complains of back pain secondary to multiple bone metastases. He rates the pain at 9/10, severely limiting his movement. The pain is poorly relieved by 120 mg q8h of Oramorph SR and ibuprofen 600 mg q6h. The patient understands his condition is "terminal" and wants maximal pain relief. He does not wish to return to the hospital for any further tests or procedures since he has already had maximal doses of radiation, 89Strontium, and hormonal therapy.
The home hospice nurse contacts the primary physician and asks to have the dose of opioid increased, the physician agrees--the new order is for Oramorph SR 150 mg q8 with MSIR 15 mg. q4 for breakthrough pain. Two days later the nurse calls the physician saying that the increased dose has not reduced the severity of pain and the dose of breakthrough MS is not effective either. The nurse suggests increasing the Oramorph SR to 300 mg. q8h. The physician explains to the nurse that due to COPD the patient is at great risk for opioid-induced respiratory depression and that other, non-opioid, analgesic modalities should be tried rather than increasing the Oramorph SR.
Maybe try ativan to relax them… maybe a muscle relaxant… neurontin … what ever it takes to make them comfortable!
What are the patient and drug risk factors for respiratory depression?If the patient's respiratory rate dropped to 6-8 breaths/min while he was asleep what would you do? (nothing… he should have an advanced directive if he is a hospice patient)What would be your legal liability if this patient died soon after a dose of morphine? (none, he was terminal & would die anyways as long as there were orders for this) Would this be euthanasia? (depending on what you gave, but probably not!)
A 25 y/o man has been hospitalized for 2 weeks with newly diagnosed lymphoma. He is being treated with combination chemotherapy. Ten days after the start of chemotherapy he develops severe pain on swallowing--upper GI endoscopy reveals herpes simplex esophagitis. He is unable to eat solid foods due to the pain although he can swallow some liquids. The pain is described as "really bad" and is not relieved by acetaminophen with codeine elixir ordered q4h prn.
Case Study #3 continuedThe patient repeatedly asks for something for pain prior to the 4 hour dosing interval and is often seen moaning. The physician is concerned about using an opioid of greater potency or administering opioids more frequently because the patient admitted to a history of poly-drug abuse, although none in the last two years. The nurses are angry at the patient because of the repeated requests for medication and have written in the chart that the patient is drug seeking, possibly an addict.We needs to give him something else, if we can… has to be what the physician orders. Sometimes you need to be really direct w/ the doc… “I think you need to come in & see this patient”
If it gets to 106 (brain damage in an adult)… children can tolerate highter temps
The fever is the body immune response